Alabama, 2021

Heat in Alabama, July 31, 2021

July 31, 2021 · NWS HUN · 6 events in 6 counties and zones

Afternoon temperatures climbing into the lower 90s and a very humid airmass produced heat index values reached 105-108 degrees in north central and northwest Alabama.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Afternoon temperatures climbing into the lower 90s and a very humid airmass produced heat index values reached 105-108 degrees in north central and northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 11:33 AM CST, 27 minutes earlier.

Area forecast discussion, Jul 31, 11:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1233 PM CDT Sat Jul 31 2021

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 934 AM CDT Sat Jul 31 2021

The forecast remains on track for a very hot and humid day across
the Tennessee Valley. A Heat Advisory remains in effect through 7 PM
for the entire area. Early morning low stratus/fog is quickly
dissipating and am expecting a fairly similar repeat of yesterday as
temperatures climb to the low to mid 90s and heat index values exceed
105 degrees. Expect most areas will stay within the 105-110 range,
but it is not out of the question that a few locations in northwest
Alabama may hit warning criteria again. A weak convergence boundary
over the area may also serve as a focus for isolated to scattered
convection this afternoon. A few storms may become locally strong
with gusty winds being the main threat. However, the better forcing
will remain to the north and for this reason, think our coverage will
likely be less than yesterday.

.SHORT TERM...(Tonight through Monday)
Issued at 400 AM CDT Sat Jul 31 2021

Attention tonight will turn towards expected convective development
in the mid-Miss Valley and its possible impact on our area late
Saturday night into Sunday morning. As the upr ridge builds westward
into the West CONUS later today, the eastern CONUS trough downstream
will begin to amplify. Vorticity maxima along the ridge/trough
interface will move SEWRD into the mid-Miss Valley atop a
thermal/moisture maximum and sfc front. This will likely lead to
rapid convection and perhaps MCS development in this region later
this afternoon/evening...which has been a persistent feature in
recent regional/global guidance. While there remains a degree of
uncertainty regarding the extent and subsequent movement of the
MCS/convection, forecast steering flow, low-lvl jet configuration,
boundary layer theta-e and other factors suggest the MCS/convection
could affect a portion of the area by daybreak Sunday. There could
also be slow-movement and backward propagation of cells, which would
indicate a heavy rain potential in the moisture-rich environment.
Nevertheless, there remains too much uncertainty regarding the
evolution of this activity later tonight, so this will bear some
watching and fine-tuning of the forecast.

Otherwise, on Sunday the upr-lvl trough will begin gradually deepen
in the region with associated mid/upr vorticity generating further
shower/thunderstorm activity atop the stalled sfc front. A general
lack of strong lapse rates and shear will limit overall storm
strength/organization.

Further amplification of the East CONUS trough will take place on
Monday and drier air will begin to filter into the region from the
north. Although the main frontal boundary is expected to be just to
the south of the region on Monday, a vort max embedded in the
southern periphery of the trough will move atop sufficient boundary
layer moisture and may generate additional showers/thunderstorms.
However, coverage is expected to be somewhat low and will be favored
in southern locations, nearest the best moisture. Drier air will
gradually filter into the region on Monday, with dew points falling
into the low/mid 60s at many spots by afternoon.

.LONG TERM...(Monday night through Friday)
Issued at 400 AM CDT Sat Jul 31 2021

An amplified mid-level longwave trough will encompass much of
central/eastern North America at the beginning of the extended
period, with a distinct vort max and related surface cold front
expected to cross the region from NW-to-SE on Monday evening. Due to
the predicted timing of the front, we have included a low chance POP
for showers and a few thunderstorms across our southeastern zones
during the evening hours. However, this activity should end rather
quickly as a drier airmass (characterized by PWAT values around 1
inch and boundary layer dewpoints in the u50s-m60s) is advected
southward. Lows on Tuesday morning in the l-m 60s will be pleasantly
cool, and roughly 2-4 degrees below normal for the beginning of
August.

For the remainder of the week, global models all indicate that
cyclonic flow aloft will remain in place across the Eastern CONUS, as
the southern portion of the initial longwave trough becomes cutoff
from the stronger westerlies to its north. At least a couple of weak
disturbances embedded in this flow will shift across the Southeastern
CONUS, resulting in weak cyclogenesis along the stalled front well
to our south. There are some indications in the model guidance that
a trough extending northward from the Gulf Coast region may focus
the development of diurnal showers and thunderstorms to our southeast
on Wednesday/Thursday/Friday afternoons, and we have included a low
chance POP for our eastern zones to reflect uncertainty regarding the
position of this feature. However, we generally anticipate a
cooler/drier week, with lows in the l-m 60s and highs in the l-m 80s
only gradually beginning to increase by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Jul 31 2021

VFR conditions will prevail at each terminal this afternoon and
evening as AM low stratus have finally broken up. Late tonight into
Sunday, a cold front will increase our prospects for -TSRA/SHRA and
have highlighted this accordingly. These storms could cause a
reduction in visibilities and ceilings to MVFR levels and have added
a PROB30 to cover this. Low clouds and SHRA are then expected to
linger into the morning hours on Sunday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>010-016.

TN...Heat Advisory until 7 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...AMP.24
SHORT TERM...KDW
LONG TERM...70/DD
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 31, 4:06 AM CST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
506 AM CDT Sat Jul 31 2021

ALZ001>010-016-TNZ076-096-097-010030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
506 AM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Dangerous heat is expected across the Tennessee Valley again today,
with peak heat index values expected to range from 105 to 110
degrees. A Heat Advisory is in effect for the entire forecast area
from 10 AM to 7 PM CDT.

Isolated to scattered thunderstorms are expected today, mainly in
southwestern portions of the area. Some of these thunderstorms may be
capable of producing strong wind gusts.

Showers and thunderstorms may affect the area tonight, some of which
may be capable of producing strong, gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The best chances for thunderstorms in the region during the outlook
period will occur on Sunday, with lesser chances on Monday.

Isolated to widely scattered thunderstorms will be possible across
mainly the eastern portion of the outlook area each day from Tuesday-
Friday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Colbert

When
July 31, 12:00 PM CST to 5:00 PM CST
Where
Colbert forecast zone
Reported by
Mesonet
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

During the afternoon, temperatures climbing into the lower 90s and a very humid airmass produced dangerous heat index values ranging from 105 to 109 degrees.

Heat, Lauderdale

When
July 31, 12:00 PM CST to 5:00 PM CST
Where
Lauderdale forecast zone
Reported by
AWOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

During the afternoon, temperatures climbing into the lower 90s and a very humid airmass produced dangerous heat index values ranging from 105 to 109 degrees.

Heat, Lawrence

When
July 31, 1:27 PM CST to 4:30 PM CST
Where
Lawrence forecast zone
Reported by
RAWS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Temperatures climbing into the lower 90s and a very humid airmass produced heat index values of 105 to 107 degrees.

Heat, Madison

When
July 31, 1:35 PM CST to 5:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Temperatures climbing into the lower 90s in the afternoon hours and a humid airmass briefly produced heat index values reaching 105 degrees.

Heat, Morgan

When
July 31, 2:00 PM CST to 5:00 PM CST
Where
Morgan forecast zone
Reported by
Mesonet
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Temperatures climbing into the lower 90s and a very humid airmass produced dangerous heat index values ranging from 105 to 109 degrees.

Heat, Limestone

When
July 31, 3:00 PM CST to 4:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Temperatures climbing into the lower 90s and a humid airmass briefly produced heat index values of 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977056, 977057, 977077, 977054, 977059, 977055.